Florida, 2009

Tornado and Lightning Strike in Florida, August 12, 2009

August 12, 2009 · NWS TBW · 2 events in 2 counties and zones

Scattered afternoon thunderstorms formed along sea breeze and outflow boundaries briefly causing a tornado to touch down and causing lightning damage to a residence.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$235,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Scattered afternoon thunderstorms formed along sea breeze and outflow boundaries briefly causing a tornado to touch down and causing lightning damage to a residence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 12, 12:55 PM EST, 10 minutes earlier.

Area forecast discussion, Aug 12, 12:55 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
155 PM EDT WED AUG 12 2009

.SHORT TERM (TONIGHT-FRIDAY)...STRONG THUNDERSTORMS DEVELOPED OVER
PINELLAS COUNTY AROUND NOON AND ADDITIONAL STORMS ARE EXPECTED TO
APPEAR ALONG THE COASTLINE AS THE WEST COAST SEA BREEZE
INTENSIFIES...THEN SPREAD INTO THE INTERIOR AREAS DURING THE REST OF
THE AFTERNOON AND EARLY EVENING HOURS. A DEEPENING TROUGH ACROSS
THE EASTERN STATES IS WEAKEN THE HIGH PRESSURE ALOFT WHILE BRINGING
A MORE SW/W FLOW AT THE SURFACE THROUGH THE EVENING HOURS. SCATTERED
SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT...FOR WHICH LOW END
SCATTERED/30 PERCENT REMAIN IN THE FORECAST UNTIL MIDNIGHT.

FOR THURSDAY AND FRIDAY...NOT A LOT OF CHANGES ARE EXPECTED TERMS OF
THE OVERALL SYNOPTIC SCENARIO. SFC RIDGE TO OUR NE EXTENDING INTO
CENTRAL FLORIDA WILL KEEP WEAK S/SW FLOW BECOMING VARIABLE FOR
EXTENDED PERIODS OF TIME. U/L TROUGH ACROSS THE EASTERN SEABOARD
BEGINS BREAKING DOWN ON FRIDAY WHILE MODEL DATA CONTINUES TO SUGGEST
A POSSIBLE TROPICAL WAVE APPROACHING THE STATE FROM THE SOUTHEAST.
SEA BREEZES WILL BE THE MAIN MECHANISM FOR CONVECTION EACH AFTERNOON
WITH 50 PERCENT CHANCE OF THUNDERSTORMS IN PLACE.

TEMPERATURES WILL REMAIN AT OR SLIGHTLY WARMER THAN NORMALS...EXCEPT
LOCATIONS WITH HEAVY RAIN AND THUNDERSTORM ACTIVITY DURING THE EARLY
AFTERNOON WHERE COOLER TEMPS ARE POSSIBLE.

&&

.LONG TERM (FRI NIGHT THROUGH WEDNESDAY)...TROPICAL WAVE AND
ASSOCIATED MOISTURE MOVES NEAR THE SOUTHERN TIP OF THE PENINSULA
FRIDAY NIGHT. THE GFS IS TRENDING FURTHER SOUTHWARD WITH THIS
FEATURE AND THE ECMWF IS EVEN FURTHER SOUTH THAN THE LATEST GFS
RUN...AND KEEPS MOST OF THE MOISTURE OUT OF OUR AREA ENTIRELY ON
SATURDAY. WITH THIS IN MIND...ADJUSTED POPS SLIGHTLY ON
SATURDAY...KEEPING LIKELY POPS FOR THE SOUTHERN TWO THIRDS OF THE
AREA AND SCALING BACK TO HIGH-END CHANCE UP NORTH AWAY FROM MOISTURE
AXIS. THIS WAVE MOVES INTO THE GULF AND TOWARDS THE COAST OF MS/AL
BY SUNDAY MORNING...AND WITH THIS TRACK HIGHER COVERAGE OF STORMS
WILL LIKELY PERSIST OVER OUR COASTAL WATERS THROUGH SUNDAY
AFTERNOON. DRIER AIR IN THE WAKE OF THE WAVE INLAND HOWEVER SHOULD
SUPPRESS ACTIVITY...AND HAVE KEPT POPS JUST BELOW NORMAL (40%)
SUNDAY.

DRIER AIR CONTINUES OVER THE AREA ON MONDAY AS HIGH PRESSURE
CONTINUES TO BUILD INTO THE SOUTHEAST U.S. SURFACE RIDGE REMAINS TO
OUR NORTH THROUGHOUT THE REST OF THE EXTENDED...AND HAVE CONTINUED
AT OR JUST BELOW NORMAL POPS THROUGH WEDNESDAY. TEMPS WILL BE
WARMING UP THROUGHOUT THE START OF THE WORK WEEK...INTO THE MID 90S
BY TUES/WED.

&&

.MARINE...WINDS AND SEAS WILL REMAIN BELOW HIGHLIGHT CRITERIA
TONIGHT AND THROUGH FRIDAY...EXCEPT IN THE VICINITY OF
THUNDERSTORMS. A TROPICAL WAVE WILL POSSIBLY MOVE TO THE SOUTH OF
THE COASTAL WATERS DURING THE WEEKEND AND BRINGING AN INCREASE IN
WINDS TO NEAR ADVISORY LEVELS. BUT IT IS TOO EARLY TO KNOW HOW CLOSE
TO THE AREA THE WAVE WILL BE OR HOW MUCH INFLUENCE IT WILL HAVE ON
THE OVERALL WEEKEND WEATHER CONDITIONS. STAY TUNED FOR THE LATEST
FORECASTS AND BULLETINS FROM YOUR NATIONAL WEATHER SERVICE IN RUSKIN
FL.

&&

AVIATION...SURFACE HIGH PRESSURE OVER THE AREA ALONG WITH PLENTY OF
AVAILABLE MOISTURE MEANS ANOTHER DAY WITH SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING ALONG THE SEA BREEZE BOUNDARIES...WITH VERY
SLOW MOVEMENT OF THESE STORMS EXPECTED AFTER THEY DEVELOP. WERE
CURRENTLY SEEING ACTIVITY ALONG THE COAST NEAR ALL TAF SITES...AND
HAVE GONE AHEAD AND INCLUDED TEMPO GROUPS THROUGH THE EVENING HOURS
EVERYWHERE. HAVE SEEN SOME LOWER CEILINGS WITH THE STRONGER
SHOWERS...AND THIS WILL LIKELY BE THE CASE IN AND AROUND ANY OF THE
THUNDERSTORMS.

ACTIVITY SHOULD DIMINISH OR AT LEAST MOVE AWAY FROM THE TERMINALS
AROUND/JUST AFTER SUNSET (FOCUSED MORE INLAND LATER). WILL REMOVE
VCTS WORDING FROM TAFS AFTER 02Z (10PM). VFR CONDITIONS EXPECTED
OVERNIGHT.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  77  90  75  91 /  30  50  30  50
FMY  75  91  75  92 /  30  50  30  50
GIF  75  92  73  93 /  30  50  30  50
SRQ  76  90  76  91 /  30  50  30  50
BKV  72  91  72  92 /  30  50  30  50
SPG  79  89  78  90 /  30  50  30  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/MARINE/FIRE WEATHER...22/AR
LONG TERM/AVIATION...23/MCNATT
Hazardous weather outlook, Aug 12, 4:49 AM EST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
549 AM EDT WED AUG 12 2009

FLZ039-042-043-048>052-055>057-060>062-065-121500-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
549 AM EDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
HIGH PRESSURE RIDGING ACROSS THE AREA WILL ALLOW FOR SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE AREA THAT WILL
FORM ALONG SEA BREEZE AND OUTFLOW BOUNDARIES. STRONGER STORMS WILL
BE CAPABLE OF PRODUCING GUSTY WINDS...FREQUENT DEADLY LIGHTNING
AND BRIEF HEAVY DOWNPOURS CAUSING LOCALIZED FLOODING. WHEN SKIES
DARKEN...MOVE INDOORS. IF THERE IS TIME...UNPLUG APPLIANCES AND
ELECTRICAL EQUIPMENT. WAIT UNTIL THE STORM ENDS BEFORE USING THE
TELEPHONE OR RUNNING WATER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EVENING AS MOISTURE AND INSTABILITY INCREASE ACROSS
THE AREA THROUGH FRIDAY. A TROPICAL WAVE IS THEN EXPECTED TO PASS
BY TO THE SOUTH OF THE STATE AND ALLOW FOR MORE CONVECTION OVER
THE WEEKEND. GUSTY WINDS...FREQUENT DEADLY LIGHTNING AND HEAVY
RAINS WILL CONTINUE TO BE THE PRIMARY HAZARDS FROM STRONGER
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

COLSON

In the hours before

Special weather statement, Aug 12, 11:01 AM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1201 PM EDT WED AUG 12 2009

FLZ050-121645-
PINELLAS-
1201 PM EDT WED AUG 12 2009

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN AND CENTRAL PINELLAS
COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM
STATIONARY...WILL AFFECT THE MENTIONED AREA INCLUDING SAINT
PETERSBURG...LEALMAN...GULFPORT AND TREASURE ISLAND

...UNTIL 1245 PM EDT.

GUSTY WINDS UP TO 40 MPH ARE POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2798 8277 2797 8264 2795 8273 2791 8264
      2790 8263 2788 8259 2769 8266 2773 8270
      2774 8273 2771 8273 2786 8284
TIME...MOT...LOC 1601Z 101DEG 1KT 2785 8269

The radar

The Tampa radar (KTBW), 143 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 tornado. Local standard time, as filed.

Lightning, Sumter

When
August 12, 1:05 PM EST
Where
Sumter County, The Villages
Property damage
$200,000
Reported by
Fire Department/Rescue
Coordinates
28.940, -81.980

Lightning struck a house and caused a fire that destroyed the entire home.

Tornado, Polk

When
August 12, 4:20 PM EST to 4:23 PM EST
Where
Polk County, 1.59 mi NNE of Auburndale to 1.7 mi NNE of Auburndale
Rating
EF0
Path length
0.14 mi
Path width
30 yd
Property damage
$35,000
Reported by
Public
Coordinates
28.100, -81.777

A EF-0 tornado briefly touched down in the Diamond Ridge neighboorhood of Auburndale. Several trees were snapped or uprooted, and there was damage to fences, sheds, well-anchored playground equipment, and a screen porch was destroyed also causing minor roof damage where it was attached to the home.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyThe tornado archive for Florida, 2009Warnings in Florida, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191802, 192267.